Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 220, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2016, 8:41 PM CDT for Clay County, Riley County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2016, 8:41 PM CDT (01:41 UTC)
- Expired
- Aug 23, 2016, 9:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 9:10 PM CDT | TSTM WND DMG | Sw Leonardville, KS | POWER POLES AND POWER LINES DOWN AT ALEMBIC AND SHERMAN ROADS JUST SOUTHWEST OF LEONARDVILLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1880 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 14.4
The text
As transmitted.
843
WUUS53 KTOP 240141
SVRTOP
KSC027-161-240245-
/O.NEW.KTOP.SV.W.0220.160824T0141Z-160824T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT TUE AUG 23 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CLAY COUNTY IN NORTH CENTRAL KANSAS...
WEST CENTRAL RILEY COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 945 PM CDT
* AT 841 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
IDANA...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...RILEY...LEONARDVILLE AND GREEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3928 9727 3945 9725 3947 9681 3922 9681
TIME...MOT...LOC 0141Z 271DEG 15KT 3936 9721
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
018
WWUS53 KTOP 240200
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT TUE AUG 23 2016
KSC027-161-240245-
/O.CON.KTOP.SV.W.0220.000000T0000Z-160824T0245Z/
CLAY-RILEY-
900 PM CDT TUE AUG 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EAST CENTRAL CLAY AND WEST CENTRAL RILEY COUNTIES...
AT 859 PM CDT...THE STRONGEST PART OF A SEVERE THUNDERSTORM WAS
LOCATED NEAR LEONARDVILLE... MOVING EAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...RILEY...LEONARDVILLE AND GREEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3927 9717 3942 9714 3947 9681 3922 9681
TIME...MOT...LOC 0159Z 277DEG 22KT 3939 9689
HAIL...1.50IN
WIND...60MPH
$$650
WWUS53 KTOP 240222
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
922 PM CDT TUE AUG 23 2016
KSC027-240232-
/O.CAN.KTOP.SV.W.0220.000000T0000Z-160824T0245Z/
CLAY-
922 PM CDT TUE AUG 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLAY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3947 9681 3922 9681 3924 9696 3938 9696
TIME...MOT...LOC 0222Z 277DEG 18KT 3932 9693
$$
KSC161-240245-
/O.CON.KTOP.SV.W.0220.000000T0000Z-160824T0245Z/
RILEY-
922 PM CDT TUE AUG 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN RILEY COUNTY...
AT 922 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF LEONARDVILLE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
RILEY AND LEONARDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3947 9681 3922 9681 3924 9696 3938 9696
TIME...MOT...LOC 0222Z 277DEG 18KT 3932 9693
HAIL...1.00IN
WIND...60MPH
$$996
WWUS53 KTOP 240245
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT TUE AUG 23 2016
KSC161-240254-
/O.EXP.KTOP.SV.W.0220.000000T0000Z-160824T0245Z/
RILEY-
945 PM CDT TUE AUG 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RILEY COUNTY WILL
EXPIRE AT 945 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL... GUSTY WINDS AND HEAVY RAIN ARE STILL OCCURRING WITH THIS
THUNDERSTORM.
LAT...LON 3947 9681 3922 9681 3924 9696 3938 9696
TIME...MOT...LOC 0242Z 271DEG 15KT 3932 9693
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:39 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 23, 6:39 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 639 PM CDT TUE AUG 23 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Wednesday) Issued at 325 PM CDT TUE AUG 23 2016 Latest water vapor satellite loop had a wave exiting northeast Kansas with another more subtle wave over northeast Oklahoma. VWP profiles from radar show a 45 to 50 kt mid level jet from southwest Oklahoma into southeast Kansas. A surface trough/dry line was located across western Kansas this afternoon. Dew points have increased into the lower 70s across northeast Kansas this afternoon. Confidence is low to moderate with respect to convective development across the area. Hi resolution models as well as the NAM and GFS offer differing scenarios this evening and tonight. The upper low over southern Canada will gradually move east tonight and Wednesday. This will nudge the cold front southward through the day on Wednesday into north central and northeast Kansas. Tonight could see isolated to scattered storms. Shear is around 25 kts and MLCAPE averages around 3000 J/kg. If storms do develop they will have the potential to produce strong wind gusts and hail. Higher confidence for storms on Wednesday along the front and ejecting wave from the southwest. Atmosphere will be quite moist with precipitable water values approaching two inches. By afternoon the shear increases to around 30 kts with MUCAPE of 1500-2000 J/kg along with steepening mid level lapse rates will yield an environment for severe storms. Convergence along the front along with ascent from the approaching wave should get storms going along the front in the afternoon. Environment will be favorable for supercells with line segments developing along the front. Large hail and damaging winds will be the main hazards. Lows tonight will be in the upper 60s to lower 70s. Highs on Wednesday will range from the lower 80s northwest to the lower 90s in east central. .LONG TERM...(Wednesday Night through Tuesday) Issued at 325 PM CDT TUE AUG 23 2016 By Thursday at 00Z, the surface front should be hung up over the area stretching from southwest to northeast across the entire state of Kansas. Afternoon convection may be ongoing at this point, and with 30kt 0-6km shear and over 1000 J/kg CAPE still available, severe storms are not out of the question. Steep mid level lapse rates indicate the main threat will be strong winds and hail with storms mainly focused near the frontal boundary. PWATS look to be near or over two inches for a majority of northeast Kansas through the night, and with the front hung up, rain looks to be ongoing in the overnight hours creating a concern for heavy rain and localized flooding. By Thursday afternoon, the front looks to push southeast of the area; however a upper wave moving over the southwest flow over Kansas makes it way providing at least some chance for more storms, mainly across central and east central Kansas where the heaviest rain should be focused. By Friday afternoon a mid level high pressure will be over the southeast CONUS while a trough moves in over the northwest. This trough will move east and dig into the northern plains by Saturday afternoon bringing more chances for storms through Sunday. Precipitation chances continue until Tuesday with southerly flow providing moisture transport to the area along with some upper disturbances. Temperatures start cooler for Thursday and Friday as the front moves through before beginning to warm up again into the weekend. Overall highs will be in the 80s, and lows in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 624 PM CDT TUE AUG 23 2016 TSRA developing to the west and north may impact terminals after 01Z at KMHK and 05Z at KTOP/KFOE. Mentioned VCTS as coverage is scattered through 08Z. VFR is forecast to prevail, however if site is directly impacted by TSRA then IFR or lower is likely. LLWS is also of concern aft 04Z with southerly sfc winds backing towards the southwest while winds at 2 kft peak near 50 kts from the southeast. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...53 LONG TERM...Heller AVIATION...Prieto
Hazardous weather outlook, Aug 23, 3:34 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 334 PM CDT TUE AUG 23 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-242045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 334 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY BE SEVERE WITH THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS AND HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND NIGHT WITH THE BEST CHANCES NORTH OF INTERSTATE 70. THERE IS ANOTHER SMALL CHANCE FOR SEVERE STORMS THURSDAY. ON BOTH DAYS THE MAIN THREATS WILL BE STRONG WINDS AND HAIL. LOCALLY HEAVY RAIN COULD LEAD TO FLASH FLOODING WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Aug 23, 6:45 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT TUE AUG 23 2016
KSZ008-240015-
REPUBLIC-
645 PM CDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC COUNTY
UNTIL 715 PM CDT...
AT 644 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COURTLAND...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SCANDIA...COURTLAND AND NORWAY.
LAT...LON 3987 9793 3987 9784 3971 9765 3965 9778
3966 9793
TIME...MOT...LOC 2344Z 222DEG 16KT 3973 9791Local storm report, Aug 23, 6:59 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FUNNEL CLOUD 7 SW AURORA 39.38N 97.62W
08/23/2016 CLOUD KS TRAINED SPOTTER
ON HWY 24 AND 170 TH ROAD. MULTIPLE REPORTS FROM SPOTTERS
AND A PHOTO FROM SOCIAL MEDIA. HAS SINCE DISSIPATED.
&&
JPLocal storm report, Aug 23, 7:12 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FUNNEL CLOUD 6 SSW AURORA 39.37N 97.57W
08/23/2016 CLOUD KS PUBLIC
PHOTO SHARED ON SOCIAL MEDIA OF A NEW FUNNEL FORMING
&&
JPLocal storm report, Aug 23, 7:25 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
725 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 6 SSW AURORA 39.37N 97.57W
08/23/2016 CLOUD KS STORM CHASER
BRIEF TORNADO TOUCHED DOWN ON HWY 24TH AND 200TH ROAD.
REPORTED BY SOCIAL MEDIA, PHOTOS, AND THE PUBLIC
&&
JPLocal storm report, Aug 23, 8:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL W CLAY CENTER 39.38N 97.12W
08/23/2016 E1.00 INCH CLAY KS LAW ENFORCEMENT
WINDS WERE ESTIMATED UP TO 50 MPH. NO DAMAGE REPORTED.
&&
JPLocal storm report, Aug 23, 8:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 2 W CLAY CENTER 39.38N 97.16W
08/23/2016 E60 MPH CLAY KS TRAINED SPOTTER
CLAY CENTER AIRPORT SPOTTER CONFIDENT ESTIMATE IN WINDS
REACHING 60MPH POSSIBLY A LITTLE MORE.
&&
BDRAKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 52 min |
| Aug 23, 7:09 PM CDT | Areal Flood Advisory | TOP | Cloud | 3 hr |
| Aug 23, 7:28 PM CDT | Tornado Warning | TOP | Cloud | 32 min |
| Aug 23, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud | 49 min |
| Aug 23, 8:03 PM CDT | Areal Flood Advisory | TOP | Clay, Cloud | 3 hr |
| Aug 23, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 30 min |
| Aug 23, 9:06 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 39 min |
| Aug 23, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 33 min |
| Aug 23, 10:19 PM CDT | Special Weather Statement | TOP | Riley | 26 min |
| Aug 23, 10:20 PM CDT | Special Weather Statement | TOP | Riley | 25 min |
| Aug 23, 10:45 PM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| Aug 24, 4:04 AM CDT | Flash Flood Watch | TOP | Brown, Clay, Cloud, Douglas, Jackson, Jefferson and 6 more | 18 hr |
| Aug 24, 4:50 PM CDT | Special Weather Statement | TOP | Washington | 25 min |
| Aug 24, 5:16 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Washington | 44 min |
| Aug 24, 6:00 PM CDT | Special Weather Statement | TOP | Nemaha | 30 min |
| Aug 24, 6:16 PM CDT | Special Weather Statement | TOP | Shawnee | 29 min |
| Aug 24, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 47 min |
| Aug 24, 6:40 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 35 min |
| Aug 24, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.